Q: Topamax & Hallucinations : Pill Cutting w/Topamax
My 11 year old son has taken Topiramate for 3 years for bipolar
disorder. Initially he was on a very low dose (100mg - 50 am and 50 pm)
and was taking this with Risperdal (1.5mg am). We had been increasing the
dosage in the last two months by 25mg per week in the hopes of removing the
Risperdal. He had just reached 225mg am and 225mg pm. This week on
Tuesday he developed a fever, cough, stuffed up nose and a cold sore. On
Thursday night he started hallucinating and has not stopped hallucinating nor
has he slept for more than fifteen minutes at a time since. We have spoken
to his psychiatrist and his family doctor has stopped by. We are planning
on taking him to the hospital tomorrow if this continues which it appears that
it will. In the meantime we are increasing the Risperdal.
My question: Is this something that you have seen before with Topamax?
Is it advisable to continue with Topamax (assuming of course we have the current
episode under control)? Until this week we had never seen our son
healthier and were pleased with his response to the Topamax.
Also - I noted a posting on pill-cutting Topamax. We had the same issue
and our pharmacist, after a discussion with the manufacturer, was under the
impression that there was the possibility that Topamax destabilized if split and
not used within 24 hours. We had been (over a year ago now)
splitting and setting aside in pill containers for the week. A return to
the 25mg pills resolved the issue in a matter of days.
Dear Ms. A' --
I hope that by the time this reaches you, something has turned for the better
for your son. I've not seen this with Topomax. I have had a couple
of patients up this high (total of 450mg) on this medication without trouble (I
was never clear that they got any better beyond about 200 mg though, and I only
have one patient who'd still going on 400 and doing well -- although
she's doing extremely well and had not gotten that result with multiple other
I can see the dilemma, as it looks like you can too:
was this sudden onset of symptoms related to the topiramate going up, or did it
just happen, maybe even in association with the respiratory illness, and Topomax
is "innocent". Obviously how one answers that determines whether
one thinks it needs to be discontinued, or at least lowered -- or continued as
before. I'm sorry, I can't help you there. Generally we're pretty
conservative about things like that; as one of my friends says,
"medications are guilty until proved innocent".
Thanks for passing on what you've learned about cutting
the pills. When I tell my patients to cut 'em, I'll tell them to throw
away the other half (as generally we're only doing this briefly while moving the
Published January, 2003